Antidepressant Overdose Symptoms
One-fourth of Americans who use antidepressants have been using their medications for at least 10 years, according to the Center for Disease Control (CDC). One of the most common long-term side effects of antidepressants is dependence, which is when you need higher doses to achieve the drug’s effects and to avoid antidepressant withdrawal symptoms. Taking higher and higher doses can lead to an accidental antidepressant overdose. Though many antidepressants aren’t known to be as addictive as drugs like painkillers, certain antidepressants have been found to carry a high risk for abuse, and can lead to addiction or an overdose when misused.
Are you or a loved one at risk for an antidepressant overdose? Here’s what you need to know about antidepressant dependence, and steps you can take to avoid an overdose.
What Causes an Antidepressant Overdose?
An antidepressant overdose can happen if you take the drugs in too-high doses, misuse the pills by injecting, crushing, or snorting, or combine them with alcohol and other substances. The class of antidepressants linked to the highest number of antidepressant overdoses are tricyclic antidepressants, or TCAs.
Evidence reveals that TCA overdoses are linked to higher rates of hospitalization compared to those of selective serotonin reuptake inhibitors (SSRIs), and produce higher overdose fatality rates. Another study examining the toxicity of antidepressants used by patients to commit suicide by self-poisoning found that TCAs also had higher toxicity rates than other antidepressants, and were linked to a higher number of overdose deaths.
Using antidepressants in high doses regularly can cause you to become physically dependent on your medication. Over time, antidepressant dependence can lead to an overdose if you end up using higher amounts than what your body can handle.
24 Hour Antidepressant Rehab Hotline – Get Help Now
The Long Term Side Effects of Antidepressants
Like most other prescription medications, antidepressants can have side effects. Most doctors prescribe antidepressants for between one and two years, or longer for patients at risk for depression relapse. Using antidepressants long-term increases the risk for dependence and overdose.
Possible long-term side effects of antidepressants:
- Muscle spasms
- Loss of fine motor control
- Trembling limbs
- Lower sexual libido
- Dry mouth
- Vision problems
- Heart problems
- Liver damage
- Suicidal ideation
Research shows that depression medication side effects are often more severe and common with TCAs than with SSRIs. For every 100 patients who use TCAs to treat depression, 15 patients end up switching to SSRIs to avoid the side effects of TCAs.
Antidepressant Withdrawal Symptoms
Quitting antidepressants abruptly can cause you to experience antidepressant withdrawal symptoms, also known as discontinuation syndrome. Antidepressants generally work by altering levels of brain neurotransmitters responsible for your mood, such as serotonin. When you suddenly stop taking antidepressants, your body will experience a set of withdrawal symptoms as your neurotransmitters try to rebalance and adapt to the absence of antidepressants.
The onset of antidepressant withdrawal can also indicate you may be struggling with antidepressant abuse. Common signs of antidepressant abuse include unsuccessful attempts to stop using antidepressants, physical drug cravings, and the onset of antidepressant withdrawal symptoms when quitting the drugs abruptly.
Common antidepressant withdrawal symptoms:
- Abdominal cramps
- Loss of appetite
- Excessive sweating
- Vivid dreams and nightmares
- Loss of coordination
- Pain or numbness in limbs
- Mood swings
- Suicidal ideation
If you or a loved one is experiencing any of the above antidepressant withdrawal symptoms, get help today to lower your risk for an antidepressant overdose. Going through withdrawal can reduce your tolerance level, and make you more vulnerable for an overdose if you go back to using higher doses.
24 Hour Antidepressant Addiction Treatment Hotline – Get Help Now
Symptoms of Antidepressant Overdose
Antidepressant overdose symptoms often vary depending on the drug. TCAs are found to have the most toxic effects on major organs including the brain, heart, respiratory system, and the parasympathetic nervous system. Symptoms of a TCA overdose can begin with four hours of the last dose, and may include respiratory depression, convulsions, and coma.
Other common symptoms of antidepressant overdose:
- Dry mouth
- Blurred vision
- Slowed breathing
- Dilated pupils
- High blood pressure
- Faster heart rate
- Severe hyperthermia
- Heart failure
Many antidepressant overdose symptoms are similar to those of antidepressant withdrawal. If you or someone you love is suffering from antidepressant dependence, understand that getting help now can allow you to achieve long-term sobriety.
Getting Help for Antidepressant Dependence
Antidepressant dependence is commonly treated using a tapering method, which is when your doctor gradually reduces your doses until you’re no longer physically dependent on your medication. Tapering is a detox method commonly used to help people overcome dependence on prescription drugs — including antidepressants. Addiction treatment can help you stop using overdose antidepressants so you can achieve improved overall health and long-term sobriety.
Call our 24/7 confidential helpline today at 877-959-7271 to speak with an addiction counselor and learn more about your treatment options. FindAddictionRehabs.com is devoted to helping you find a nearby treatment center ready to help you fight antidepressant dependence.
24 Hour Antidepressant Abuse Hotline – Get Help Now